Lightning, Genesee
- When
- June 2, 7:57 AM EST
- Where
- Genesee County, 1.71 mi SE of East Bethany
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 42.900, -78.080
Thunderstorms developed moved across the region from west to east as a cold front approached. In Pavilion, a lighting strike from one of the storms started a house fire on Shepard Road.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Thunderstorms developed moved across the region from west to east as a cold front approached. In Pavilion, a lighting strike from one of the storms started a house fire on Shepard Road. An isolated storm near Newark in Wayne county produced damaging winds that downed some power lines on Hydesville Road. Also in Wayne county, the storms produced torrential rains that caused Ganargua Creek to overflow and close portions of Welcher and Misteed Roads. Nearby, a portion of Hydesville Road was washed out by flood waters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 2, 5:57 AM EST, 2 hours earlier.
Area Forecast Discussion National Weather Service Buffalo NY 657 AM EDT THU JUN 2 2016 .SYNOPSIS... Warm and humid conditions will continue today ahead of a cold front that will work across the region today. This front will bring showers and thunderstorms which will end from west to east this evening. Fair weather with more comfortable humidity will return Friday into Saturday morning. A pair of storm systems tracking near New York State will likely bring our next period of rain later Saturday through Sunday. Below normal temperatures will then follow early next week. . && .NEAR TERM /THROUGH TONIGHT/... A surface low is centered north of Lake Superior this morning with a weak cold/occluded front stretching south across Michigan. Warm air continues to advect north across the forecast area within a weak low level jet ahead of the front. Radar shows a broken band of showers and thunderstorms working just entering western NY near 7am with more leading scattered showers and isolated thunderstorm activity moving over the Finger Lakes and eastern end of Lake Ontario. This is all likely occurring along a pre-frontal trough entering western New York oriented along a wedge of moist air at 700mb per SPC Mesoanalysis. The cold/occluded front will cross the region from west to east through today. Meso-models indicate more shower and thunderstorm activity developing toward midday with increasing diurnal instability mainly east of the Lake Erie Lake Breeze east of Buffalo. Models show the best plume of MUCAPE extending from near Jamestown northeast to Rochester and to a lesser extent Watertown. Pockets of 2000 j/kg MUCAPE maximize around 18z with storms firing on the lake breeze and storm outflows. While winds aloft are fairly weak (0-6km shear 30kts or less) the pockets of higher CAPE may support pulse storms capable of downbursts. SPC has included a Marginal risk area for the western Southern Tier and Genesee River Valley regions which will need to be watched closely going into this afternoon. PWATs rising to about 1.5 inches with tall/skinny CAPE forecast sounding indicate heavy downpours will also be a threat. There may be some mesoscale shower development across the northern Niagara Frontier this afternoon where the Lake Erie lake breeze converges with the Lake Ontario lake breeze but this activity would be fair limited to a thin line parallel with the Niagara Peninsula. Expect to see late afternoon clearing across WNY as drier air follows the cold front. The front will then finish crossing the region later this evening with showers and thunderstorms quickly winding down across the Finger Lakes and Eastern Lake Ontario region. With the drying aloft...and ground likely still moist from the previous showers we could see some patchy fog form overnight as temperatures cool behind the front. Lows tonight will range through the 50s. Dewpoints will also slowly fall through the night. && .SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/... The region will be the beneficiary of a nominally cooler and more stable airmass on Friday in the wake of the frontal passage. While enough moisture will linger to generate afternoon cu inland from the lakes, strong mid-level capping should prevent any showers from developing. The result should be a pleasantly mild day with generous amounts of sunshine and highs topping out in the mid to upper 70s. The dry weather will persist through Friday night and much of Saturday as a pronounced mid and upper level ridge transits the Lower Great Lakes. In fact with clear skies and light winds expected Friday night, radiational cooling will allow for temperatures to drop into the low to mid 50s inland from the lakes, with a few cooler spots in the Southern Tier possibly dipping into the upper 40s. With dewpoints hanging in the upper 40s to lower 50s, early morning fog will be a possibility in the river valleys and lower lying swampy areas of Western New York. Temperatures should recover nicely on Saturday with sunny skies most of the day pushing readings back into the upper 70s to around 80 in some of the warmer spots. As the ridge slides east of the forecast area Saturday night, the area will open up to an influx of increasingly warm and moist air from the Ohio Valley coincident with the approach of a broad and slow-moving mid-level low with multiple surface circulations from the Upper Great Lakes. While the first of these surface circulations coupled with increasing isentropic uplift on the leading edge of the low may bring some showers into the forecast area as early as Saturday night/early Sunday morning, the highest pops will fall during the day and into the evening hours on Sunday as the main mid- level and surface trough axis moves across the region, bringing widespread and persistent showers to all of the forecast area. The abundant moisture, with pwats running as high as 1.75 inches, and deep synoptic lift across the area should provide a general soaking with many areas easily seeing as much as an inch of rainfall through Sunday night. Showers should taper off in coverage during the late evening hours with the loss of diurnal heating and the passage of the main mid- level and surface trough axes to the northeast. Abundant cloud cover and increasing moisture\ will yield a muggy night Saturday night with lows only running in the low to mid 60s. Likewise, these conditions on Sunday will keep highs limited to the mid to upper 70s in spite of 850mb temps that are progged to warm to as much as +14C. The arrival of cooler air wrapping across the region around the low will drop temperatures back into the 50s for most areas away from the lakes Sunday night. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... Sunday night into Monday, as the main surge of upper-level forcing and associated surface low exit to the NW of the region, the broad upper-level through will settle over southern Quebec. Cyclonic flow aloft and steepening mid-level lapse rates under the low will keep showers and some rumbles of thunder in the forecast, although likely not a widespread soaking day expected. Temperatures will start trending downward on Monday, as cold air advection follows behind the surface low, and 850 mb temperatures fall to +6 to +8C. Highs will be in the low 70s in the lower elevations to the upper 60s in the higher terrain. Cloud cover will remain fairly persistent through the day with plentiful moisture under the through. A shortwave digging across the Great Lakes on the western side of the trough will bring a surge of cooler temperatures across western NY on Tuesday. Tuesday will start off as a carbon copy of Monday, but with temperatures continuing to cool in the cold air advection behind the departing low. Thus Tuesday will likely not make it out of the 60s for any location as 850 mb temperatures fall to only about +4C. Tuesday looks increasingly showery as models have trended stronger and slower with the shortwave pivoting through the mean through. Thus has increase PoPs and maintained a mention of isolated thunder. Looking further down the road...models are becoming more optimistic about warming back up for the second half of the next work week. Latest global model runs support initial shortwave ridging building on Wednesday behind the departing upper-level low, supporting mainly fair weather. Temperatures Wednesday will likely remain slightly below normal, but will mark the beginning of a warming trend into the end of the week. For Thursday into Friday, it is looking increasingly likely that large scale ridging will build into the eastern CONUS. This will support temperatures warming back toward normal or above normal levels. However, it appears we may remain on the northern periphery of the ridge, with chances for showers and storms as shortwaves traverse the top of the ridge. && .AVIATION /12Z THURSDAY THROUGH MONDAY/... VFR conditions should continue through this morning with increasing coverage of rain showers and isolated thunderstorms from west to east ahead of an approaching front. Expect a few hours of steady to intermittent rain showers this morning with isolated thunderstorms moving across the area from west to east as the front presses east. For the most part expect VFR conditions, however briefly lower vsby or ceilings are possible in any heavier showers. Better thunderstorm chances will come this afternoon in increasing instability. Stronger thunderstorms that develop near KJHW and KROC could pose a risk for downbursts this afternoon. The front pushed east tonight with clearing and patchy fog developing. This looks to be most likely across the Southern Tier and east of Lake Ontario and has been included in the KJHW and KART TAFs mainly occurring after 06z. Outlook... Friday and Saturday...Mainly VFR. Saturday night through Sunday night...MVFR within showers likely...chance for thunder. Monday...VFR/MVFR with a chance of showers. && .MARINE... Southerly winds will increase to around 15 knots or so ahead of a cold front. Waves will increase to 1 to 2 feet on the lakes...but the stable environment near the lake waters should preclude them from topping 4 feet within these winds. A cold front will cross the region today with showers and possible thunderstorms. Winds will then veer to westerly tonight and diminish as surface high pressure edges eastward from the midwest. High pressure will then build into the area again for Friday and Saturday before another storm systems moves into the Great Lake by Sunday. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...SMITH NEAR TERM...SMITH SHORT TERM...WOOD LONG TERM...WOOD AVIATION...SMITH MARINE...SMITH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 525 AM EDT THU JUN 2 2016 NYZ001>008-010>014-019>021-085-030930- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 525 AM EDT THU JUN 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE AND SPREAD EASTWARD ACROSS THE FORECAST AREA TODAY AHEAD OF AN APPROACHING FRONTAL BOUNDARY. A FEW OF THESE THUNDERSTORMS MAY BECOME MARGINALLY SEVERE THIS AFTERNOON, PRODUCING ISOLATED STRONG WIND GUSTS THAT MAY RESULT IN DOWNED TREES OR POWERLINES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-030930- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 525 AM EDT THU JUN 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
The Buffalo radar (KBUF), 54 km away, was scanning. The volume nearest the first event began at 12:56 UTC.
1 lightning, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Law enforcement reports wires downed by thunderstorm winds on Hydesville Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641538, 641539, 641540.